Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 45, NWS Grand Forks, ND

June 11, 2019Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 2019, 1:16 PM CDT for Lake of the Woods County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2019, 1:16 PM CDT (18:16 UTC)
Expired
Jun 11, 2019, 1:45 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 240 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2019-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2019-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

329 
WUUS53 KFGF 111816
SVRFGF
MNC077-111845-
/O.NEW.KFGF.SV.W.0045.190611T1816Z-190611T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
116 PM CDT Tue Jun 11 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lake of the Woods County in north central Minnesota...

* Until 145 PM CDT.

* At 116 PM CDT, a severe thunderstorm was located over Baudette, or
  52 miles east of Roseau, moving southeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Public.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Clementson around 125 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4864 9480 4878 9470 4874 9464 4874 9462
      4872 9459 4872 9456 4870 9454 4869 9445
      4870 9443 4851 9443
TIME...MOT...LOC 1816Z 295DEG 45KT 4872 9462 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hopkins
1 follow-up statement
219 
WWUS53 KFGF 111830
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
130 PM CDT Tue Jun 11 2019

MNC077-111845-
/O.CON.KFGF.SV.W.0045.000000T0000Z-190611T1845Z/
Lake of the Woods MN-
130 PM CDT Tue Jun 11 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHEASTERN LAKE OF THE WOODS COUNTY...

At 130 PM CDT, a severe thunderstorm was located near Clementson, or
64 miles east of Roseau, moving southeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Lake of the Woods County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4861 9455 4870 9454 4869 9445 4870 9443
      4859 9443
TIME...MOT...LOC 1830Z 295DEG 45KT 4864 9437 

HAIL...1.00IN
WIND...<50MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:03 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 11, 1:03 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
103 PM CDT Tue Jun 11 2019

.UPDATE...
Issued at 102 PM CDT Tue Jun 11 2019

Front has moved from just south of Cooperstown to Mayville to
south of Baudette. There has been quite a bit of convective
development along that boundary as we continue to heat, as surface
based CAPE values climb to near 1000 J/kg. Shear is still not very
impressive, but cannot rule out a cell pulsing up to severe for a
brief period this afternoon along and ahead of the front. Best
chances for 1 inch hail and 60 mph wind gusts will be south of
highway 2.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM CDT Tue Jun 11 2019

Fairly quiet across the FA early this morning. There are a couple
areas that are a little more active, one over eastern South Dakota
and another over northwest North Dakota. The area over South
Dakota is being driven by a short wave and the low level jet.
Think the SD activity will trend into southern MN this morning,
staying south of the FA. For this FA, will be watching what
happens more with the activity over northwest ND. A short wave and
front are expected to move southeast through the FA today, from
northwest ND. SPC kept the marginal risk for severe weather today,
mainly over southeast ND into adjacent areas of west central MN.
Lots of uncertainty is associated with this, so confidence is
pretty low with this severe threat today.

One of the reasons for the low confidence is that there is
already a decent amount of cloud cover across the area, which
could restrict heating today. Moisture is fairly limited as well,
with surface dew points in the 40s to low 50s and 00z observed
BIS/ABR soundings showing precipitable water values around 0.60
inches. Finally, shear values look to remain on the weaker end as
well. So think some stronger thunderstorms may be possible, but
severe storms would be isolated. The front will move through the
FA during peak heating, so prime time for storms would be in the 2
to 8 pm time frame. There may be some lingering showers and weak
storms after 8 pm tonight, but think most activity will fade away
just after midnight. Another thing to watch by late afternoon into
the early evening will be a short period of gusty winds behind
the cold front. Stuck in some gusts up to about 35 mph or so,
mainly along and west of the Red River Valley.

.LONG TERM...(Wednesday through Monday)
Issued at 340 AM CDT Tue Jun 11 2019

Wednesday looks to stay quiet, with surface high pressure moving
back into the area. Temperatures will remain on the cool side, but
it looks to be fairly sunny in the morning, with a little more
cloud cover by the afternoon.

Northwest flow aloft prevails Wednesday night into Thursday morning.
Slight precipitation chances remain in the forecast for portions of
the FA to the east of the Red River, mainly Thursday afternoon, and
later as the next shortwave pushes across the region. Shower and
thunderstorm chances will become more widespread as we head into
Friday as an axis of FGEN in the 925mb to 700mb layer provides lift
during the afternoon and evening. A few strong to severe storms will
be possible as CAPE values will be in the 1500 to 2500 J/Kg range
(GFS). There remains a rather large spatial and temporal
disagreement between the global models at this time, however, and
changes to the forecast will likely occur.

This model disagreement diverges further as we go further into the
future; however, the ECMWF, FV3, and GFS Operational models all
agree upon the basic pattern where we continue to see a rather deep
H5 low over the Hudson Bay region and a tendency for ridging across
the western US. This will favor a pattern where regular trough
passages are expected across the northern Plains and upper
Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Jun 11 2019

VFR conditions as obs show our cumulus and other clouds have been
pretty high based so far. Some of the high resolution models bring
in some sub 3000 ft ceilings with the convection, but not overly
impressed and think with the dew points in the 40s the storm bases
will be higher. Kept 3500 ft or more as storms roll through,
although there could be some brief reductions to visibility. Have
VCTS even at sites behind the front like KGFK and KDVL as showers
should see an uptick in vertical development this afternoon.
Strongest cells will be along and ahead of the front, impacting
KBJI and KFAR. Some gusty winds this afternoon and evening behind
the cold front, so have some mention of over 20 kts. Winds and
convection will both diminish after sunset and conditions will be
fairly quiet overnight into tomorrow morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JR
SHORT TERM...Godon
LONG TERM...Godon/Lynch
AVIATION...JR
Hazardous weather outlook, Jun 11, 3:49 AM CDT, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 AM CDT Tue Jun 11 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
349 AM CDT Tue Jun 11 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are possible from 2 pm to
8 pm today, especially from southeast North Dakota into adjacent
areas of west central Minnesota. Quarter size hail and wind gusts
up to 60 mph are the main threats with these storms. In addition,
north wind gusts up to 35 mph are possible late this afternoon
into the early evening, especially along and west of the Red River
Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are periodic chances for thunderstorms from Thursday night
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 11, 12:50 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1250 PM CDT Tue Jun 11 2019

MNZ001-002-015-111845-
West Polk-Norman-East Polk-
1250 PM CDT Tue Jun 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN NORMAN
AND SOUTH CENTRAL POLK COUNTIES...

At 1250 PM CDT, strong thunderstorms were clustered near Lockhart, or
40 miles southeast of Grand Forks, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fertile, Gary, Beltrami, Lockhart, Rindal, Waukon and Ranum.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Although this event is expected to be short lived, if conditions
worsen, a winter weather advisory may become necessary. Please
monitor local media outlets and the National Weather Service for
further statements.

LAT...LON 4738 9658 4756 9659 4761 9609 4733 9608
TIME...MOT...LOC 1750Z 266DEG 17KT 4748 9647

Hopkins

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:50 PM CDTSpecial Weather StatementFGFNorman55 min
Jun 11, 1:29 PM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau25 min
Jun 11, 1:32 PM CDTSpecial Weather StatementFGFNorman43 min
Jun 11, 1:34 PM CDTSpecial Weather StatementFGFClearwater, Mahnomen41 min
Jun 11, 1:56 PM CDTSpecial Weather StatementFGFClay34 min
Jun 11, 2:14 PM CDTSpecial Weather StatementFGFHubbard61 min
Jun 11, 2:45 PM CDTSpecial Weather StatementFGFClay60 min
Jun 11, 3:27 PM CDTSpecial Weather StatementFGFBecker63 min
Jun 11, 3:50 PM CDTSpecial Weather StatementFGFHubbard55 min
Jun 11, 5:38 PM CDTSpecial Weather StatementFGFClearwater37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.